Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 334, NWS Dodge City, KS

July 25, 2018Finney County, Gray County, Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2018, 8:29 PM CDT for Finney County, Gray County, Lane County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 8:29 PM CDT (01:29 UTC)
Expired
Jul 25, 2018, 9:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Lane County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:35 PM CDTTSTM WND DMG15 E Friend, KS8 INCH DIAMETER TREE LIMBS WERE BLOWN DOWN. DIME SIZE HAIL ALSO OCCURRED.
Jul 25, 9:13 PM CDTTSTM WND GST 7013 W Kalvesta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS53 KDDC 260129
SVRDDC
KSC055-069-101-260215-
/O.NEW.KDDC.SV.W.0334.180726T0129Z-180726T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
829 PM CDT WED JUL 25 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Finney County in southwestern Kansas...
  Southwestern Lane County in west central Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 915 PM CDT.

* At 828 PM CDT, a severe thunderstorm was located 17 miles east of 
  Friend, moving south at 30 mph. This replaces the previous warning 
  for Scott, Lane, and Finney counties.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Finney...southwestern Lane and northwestern Gray
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 10044 3791 10032 3790 10077 3826 10072
      3827 10068 3830 10069
TIME...MOT...LOC 0128Z 356DEG 24KT 3823 10060 

HAIL...2.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
563 
WWUS53 KDDC 260147
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
847 PM CDT WED JUL 25 2018

KSC101-260156-
/O.CAN.KDDC.SV.W.0334.000000T0000Z-180726T0215Z/
Lane KS-
847 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3824 10042 3791 10032 3790 10077 3822 10067
TIME...MOT...LOC 0146Z 356DEG 24KT 3811 10059 

$$

KSC055-069-260215-
/O.CON.KDDC.SV.W.0334.000000T0000Z-180726T0215Z/
Finney KS-Gray KS-
847 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 846 PM CDT, a severe thunderstorm was located 16 miles north of
Pierceville, moving south at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Finney and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 10042 3791 10032 3790 10077 3822 10067
TIME...MOT...LOC 0146Z 356DEG 24KT 3811 10059 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
042 
WWUS53 KDDC 260158
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
858 PM CDT WED JUL 25 2018

KSC055-069-260215-
/O.CON.KDDC.SV.W.0334.000000T0000Z-180726T0215Z/
Finney KS-Gray KS-
858 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 858 PM CDT, a severe thunderstorm was located 11 miles west of
Kalvesta, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Finney and northwestern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 10042 3791 10032 3792 10060 3820 10056
TIME...MOT...LOC 0158Z 322DEG 19KT 3808 10050 

HAIL...1.75IN
WIND...60MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:28 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 25, 6:28 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Wed Jul 25 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Jul 25 2018

A cold frontal boundary was pushing south through northern and
northwest Kansas and eastern Colorado early this afternoon,
partially aided by outflow from overnight/early morning thunderstorms
across Nebraska. Strong heating has pushed temperatures into the
mid 90s across much of southwest Kansas with surface dewpoints
mixing out into the upper 50s to low 60s. Resulting MLCAPEs have
increased to 1000-2000 j/kg especially across the western half of
the forecast area. In addition, deep layer (0-6km) shear has
increased into the 30-40 knot range mainly over central and parts
of west central Kansas.

Isolated thunderstorms were forming over north central Kansas early
this afternoon in an area of enhanced low level convergence.
CAMs show this trend continuing with storms developing farther
west into west central Kansas and southeast Colorado. Given the
instability and shear, thunderstorms will initially be capable of
producing hail up to golf ball size along with damaging wind
gusts to 70 mph. As we move into the evening hours, thunderstorms
should continue to become more numerous and move south across the
remainder of southwest Kansas overnight. Strong to damaging winds
will become the main severe weather threat, especially if storms
are able to become organized into bow/line segments. Think that by
midnight, the severe threat should be diminishing considerably as
the front/outflow pushes through the region. There will be a
continued chance for showers and thunderstorms into the late night
hours as a mid level shortwave disturbance moves out over the
High Plains.

Thursday will be quite a bit cooler as a cooler airmass pushes
into the central High Plains behind the front. Chances for
additional showers and thunderstorms will be fairly small to
negligible as the stable airmass overspreads the region. Highs on
Thursday should top out in the low to mid 80s, depending on how
much lingering cloud cover there is.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Jul 25 2018

Thursday night will be noticeably quieter across western Kansas.
The greatest instability will be shifted west into the Colorado
Front Range where afternoon thunderstorms will initiate. Don't
have a lot of confidence they will reach the Kansas border but
will maintain some slight chance pops in the far southwest just in
case. There could be some lingering showers and possible
thunderstorms along the Oklahoma border in south central Kansas as
well.

On Friday, the surface high pressure slides off to the east with
moist low level return flow setting up across the western High
Plains. Another weak fast moving shortwave disturbance is progged
to move out of the northern Rockies out over the central High
Plains late Friday. Both the GFS and ECMWF continue to suggest
afternoon thunderstorm development over the eastern slopes that
organizes into a convective complex that move out over western
Kansas Friday night.

The upper level pattern of somewhat cyclonic northwest flow aloft
continues through the weekend which will keep conditions favorable
for repeated nighttime thunderstorm complexes. By early next week,
the upper ridge builds back toward the central High Plains which
should bring a decrease in the wet weather pattern across the
central High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 621 PM CDT Wed Jul 25 2018

Organized strong/severe thunderstorm activity is expected to
affect all terminals this period. Best time frame will be mid to
late evening hours. After midnight (05Z), much of the activity
will be shifting to the south with an overal weakening trend,
although some scattered showers/weak thunderstorms may continue
through about 08-10Z. Outside of thunderstorms, winds will become
northeast late in the period behind all the storms. Stratus will
also probably exist in the cooler/moist airmass, although there is
not a high degree of confidence in extent and ceiling. Some
MVFR/IFR may be possible Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  63  84 /  80  30  10  20
GCK  66  82  62  83 /  80  30  10  20
EHA  64  83  64  85 /  60  20  20  20
LBL  65  84  65  85 /  80  20  20  20
HYS  66  81  63  84 /  60  40  10  10
P28  70  84  66  87 /  50  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Jul 25, 2:55 AM CDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Wed Jul 25 2018

KSZ030-031-043>046-061>066-074>081-084>090-260800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Wed Jul 25 2018 /155 AM MDT Wed Jul 25 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered to numerous thunderstorms are expected this evening and
tonight. Storms will begin across the northern counties during the
5-7 pm timeframe, and propogate southward through midnight. The
strongest storms will be severe, producing hail up to golfball
size and wind gusts up to 70 mph. Locally very heavy rainfall and
frequent lightning can be expected.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Elevated risk
* Thunderstorm hail: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will continue through Monday.
Models continue to focus the most widespread activity, and the
highest risk of flooding rains/damaging winds during the Friday
night/Saturday morning time frame. Additional thunderstorm
complexes are expected periodically through the weekend.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be required, mainly across the
northern counties, this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Jul 25, 7:45 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM MDT WED JUL 25 2018

KSZ061-260130-
Hamilton KS-
645 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND
SOUTHWESTERN KEARNY COUNTIES UNTIL 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Kendall, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kendall.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern Kansas.

LAT...LON 3802 10165 3801 10154 3775 10154 3775 10177
      3789 10180
TIME...MOT...LOC 0045Z 312DEG 14KT 3790 10166

JJOHNSON
Local storm report, Jul 25, 7:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 SSW HEALY             38.55N 100.65W
07/25/2018  E1.75 INCH       LANE               KS   PUBLIC

            MOST OF THE HAIL WAS QUARTER TO HALF DOLLAR
            SIZE.

&&

MLG
Special weather statement, Jul 25, 7:58 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
758 PM CDT WED JUL 25 2018

KSZ061-074-260145-
Stanton KS-Hamilton KS-
758 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAMILTON AND
NORTHEASTERN STANTON COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 758 PM CDT/658 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Syracuse, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Hamilton and northeastern Stanton Counties.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.

LAT...LON 3782 10193 3788 10171 3771 10155 3764 10191
TIME...MOT...LOC 0058Z 339DEG 11KT 3778 10179

JJOHNSON
Local storm report, Jul 25, 8:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     5 NNW HARGRAVE          38.62N 99.48W
07/25/2018  E60 MPH          RUSH               KS   PUBLIC

&&

GT
Special weather statement, Jul 25, 8:11 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 PM CDT WED JUL 25 2018

KSZ045-046-064-065-260215-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
811 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS...NORTHERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
915 PM CDT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles southeast of Bazine to 7 miles
southwest of Beeler. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Bazine.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, central, southwestern and west central Kansas.

LAT...LON 3826 9932 3813 10014 3838 10016 3847 9964
TIME...MOT...LOC 0111Z 309DEG 10KT 3842 9967 3834 10025

JJOHNSON
Local storm report, Jul 25, 8:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 SSW AMY               38.42N 100.64W
07/25/2018  E70 MPH          LANE               KS   PUBLIC

            SMALL HAIL ALSO OCCURRED WITH THIS STORM.

&&

MLG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:09 PM CDTSevere Thunderstorm WarningDDCLane, Scott51 min
Jul 25, 7:39 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush36 min
Jul 25, 7:42 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott48 min
Jul 25, 7:45 PM CDTSpecial Weather StatementDDCHamilton45 min
Jul 25, 7:58 PM CDTSpecial Weather StatementDDCStanton47 min
Jul 25, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton29 min
Jul 25, 8:11 PM CDTSpecial Weather StatementDDCNess64 min
Jul 25, 8:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Ness, Pawnee78 min
Jul 25, 8:32 PM CDTSpecial Weather StatementDDCStanton43 min
Jul 25, 9:09 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa, Meade66 min
Jul 25, 9:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min
Jul 25, 9:57 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Meade48 min
Jul 25, 10:15 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Kiowa60 min
Jul 25, 10:45 PM CDTSpecial Weather StatementDDCTrego45 min
Jul 25, 10:47 PM CDTSpecial Weather StatementDDCHamilton43 min
Jul 25, 11:09 PM CDTSpecial Weather StatementDDCLane, Scott36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.